A review of the side effects of long-term proton pump inhibitor use. - GreenMedInfo Summary
Side Effects of Long-Term Proton Pump Inhibitor Use: A Review.
Basic Clin Pharmacol Toxicol. 2018 Aug ;123(2):114-121. Epub 2018 May 24. PMID: 29658189
Peter Fentz Haastrup
Proton pump inhibitors (PPIs) are widely used, and concerns about overuse have been raised. Therefore, side effects are important to be aware of and several suggested side effects of long-term use have been studied. In this MiniReview, we sum up the evidence of side effects related to long-term PPI treatment. Suspected side effects are mainly related to increased susceptibility to infections, secondary hypergastrinaemia, impeded absorption of micronutrients or idiosyncratic reactions. Most of the potential side effects have only been evaluated in observational studies demonstrating conflicting and weak associations with a substantial risk of confounding. However, a high probability of causality seems to be established for the side effects increased risk of gastrointestinal infections and rebound acid hypersecretion following discontinuation of treatment due to secondary hypergastrinaemia. The risk of side effects should not be a reason to withhold PPIs from patients with a true indication, and worry about poorly proven side effects should not lead to unnecessary discontinuation. The most important safety issue regarding PPI therapy is to critically evaluate the indication when initiating treatment and reconsidering the indication in long-term-treated patients.